Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Preservation of closure in a locally convex space. I


Author: I. Brodsky
Journal: Trans. Amer. Math. Soc. 262 (1980), 391-397
MSC: Primary 46A05; Secondary 46A25
MathSciNet review: 586723
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is concerned with the lifting of the closures of sets. If H is a topological vector space, G a subspace and A closed in G for the induced topology, under what conditions on A in G is it true that the closure of A is preserved in H, i.e., A is closed in H? In this paper a fundamental lifting proposition is proved.

'Preservation of closure' will prove to be a fruitful technique in obtaining some interesting results in the theory of locally convex spaces. Using this technique, we will first show when closure is equivalent to completeness. Then we will prove a generalization to locally convex spaces of the classical Heine-Borel Theorem for Euclidean n-space. Generalizing a result of Petunin, we will also give some necessary and sufficient conditions on semireflexivity. Finally, we will give a necessary and sufficient condition for the sum of two closed subspaces to be closed.


References [Enhancements On Off] (What's this?)

  • [1] J. Horváth, Topological vector spaces and distributions. I, Addison-Wesley, Reading, Mass., 1966.
  • [2] Y. Petunin, Criterion for reflexivity of a Banach space, Soviet Math. Dokl. 2 (1961), 1160-1162.
  • [3] Helmut H. Schaefer, Topological vector spaces, The Macmillan Co., New York; Collier-Macmillan Ltd., London, 1966. MR 0193469 (33 #1689)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46A05, 46A25

Retrieve articles in all journals with MSC: 46A05, 46A25


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1980-0586723-4
PII: S 0002-9947(1980)0586723-4
Keywords: Preservation of closure, locally convex, completeness, reflexivity, semireflexivity, lifting of closures of sets
Article copyright: © Copyright 1980 American Mathematical Society